The way the symptoms of IBS can change in response to treatment can be so confusing. For Jane, it seemed that the treatment worked, but the patient felt worse.
‘I have had IBS with diarrhoea for years. A low FODMAP diet has helped to slow my gut down a lot but now I am suffering from back pain. Once it was so bad, my doctor gave me diazepam (Valium). I don’t really want to these, but I don’t want back pain either. How can i control the back pain without it affecting my IBS? Anti-inflammatory drugs like aspirin are bad for my stomach and anything stronger can make me constipated. How can I understand this and what can I do about it?’
One of the key physiological features of IBS is an increase in visceral sensitivity. This may just involve the gut or it may be a general sensitivity. Elaine Aron wrote a series of books on The Highly Sensitive Person (http://hsperson.com/), in which she described people that were too sensitive to life. Food, medications, chemicals, dust, pollution, stress and life events all upset them and brought on symptoms in many different parts of the body. I have often treated people with a sensitive gut only to observe that as soon as you get rid of one symptom observed, another pops up. This had been recognised for years. As long ago as 1982, Dr Gerald Crean, doyen of the Glasgow Medical Society admitted, ‘I don’t like to treat patients with Irritable Bowel Syndrome, because they come back next week with something else and I’ve no idea what to do about muscle pains or headaches.’ So it seems that although a low FODMAP diet cured Jane’s diarrhoea, her sensitive nature came out as backache. This might be due to referred pain from a ‘loaded’ colon. Or it might represent a shift in expression of her illness to the muscles of the back. Whatever the mechanism, it seemed that Jane’s diet had not caused her sensitivity, but it had triggered the symptoms in her sensitised gut and now something else was triggering symptoms in her back.
For nearly seventy years, doctors interested in the relationship between the mind and the body have wondered why one person’s sensitivity came out in the gut, another in the back, another as headaches and why this can change. Some suggested that the part of the body might have been weakened by past injury or illness in the past; others that it had a particular meaning or emotional significance. As Jane already suspects, taking painkillers is unlikely to help, as her sensitive system is likely to react to the medications with gastric soreness and constipation. She might be best advised to try to work out, perhaps with the help or a counsellor or therapist, whether there is anything about her lifestyle or her life situation that is making her so sensitive and whether she can deal with that. Her doctor was probably on the right tract with diazepam but as she is sensitive to drugs, she might instead try alternative methods to relax her system, such as relaxation, mindfulness, meditation or hypnotherapy.
Pingback: Migraine: does it also affect the bowels. | The Sensitive Gut